New Jersey, 2016

Flash Flood and Damaging Wind in New Jersey, August 11 to 12, 2016

August 11 to 12, 2016 · NWS PHI · 3 events in 1 county or zone

A weak trough of low pressure moved through the region which led to the development of showers and thunderstorms. Some of the storms became severe and produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak trough of low pressure moved through the region which led to the development of showers and thunderstorms. Some of the storms became severe and produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 5:28 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 11, 5:28 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
628 PM EDT THU AUG 11 2016

.SYNOPSIS...
High pressure will remain off the east coast through the weekend.
A slow-moving cold front will gradually approach the region from
the northwest Sunday and slide slowly southeast through the
forecast area Monday into Tuesday. This front may return north as
a warm front during midweek.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered showers and thunderstorms continue to drift eastward
across the northern part of our forecast area early this evening.
An area of convection became anchored over southern Hunterdon
County and vicinity late this afternoon and produced locally heavy
rainfall in excess of 2 inches. The convection continues to
regenerate in that area and that should remain the case during the
early evening hours. The precipitation may begin to diminish
after sunset with the loss of daytime heating.

Meanwhile, there was no precipitation in our forecast area to the
south of Philadelphia. That should be the case through the evening
with the atmosphere remaining capped over that area.

An upper air analysis shows a strong ridge centered to our south
with a trough axis from south-central Canada to the central
Rockies. At the surface, high pressure remains anchored in the
western Atlantic Ocean. This setup will continue to pump in a very
humid and hot airmass across our region, resulting in high heat
indices.

The guidance continues to differ overnight. While a few showers
or a thunderstorm cannot be ruled out overnight, there is lower
confidence given no significant/organized synoptic forcing. Some
guidance shows a short wave arriving toward daybreak however
others do not. We generally kept a slight chance pop overnight
across the central to northern areas. Low temperatures were mostly
a MOS/continuity blend and it will be a warm and very muggy night.
Some cloudiness through the night due to convective debris should
keep any fog rather patchy.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The same pattern continues for Friday with an upper-level ridge
centered just to our south and surface high pressure anchored
offshore. A very humid and hot airmass remains with even some
uptick in the afternoon temperatures. This results in even higher
heat indices during peak heating, and therefore the excessive heat
warning remains in effect for the Interstate 95 urban corridor
from Trenton to Philadelphia to Wilmington. In addition, a heat
advisory will be issued for all areas (except the Poconos and the
immediate coastal areas) given heat indices reaching or exceeding
100-105 degrees. Some places may get lucky and have temporary
relief from a cooling thunderstorm.

As for the convective potential, another challenging day with
some subtle short waves tracking eastward along the northern
periphery of the ridge. Most of the guidance seems to hang
convection back toward the Great Lakes where stronger short wave
energy is. However given the heat and humidity, plenty of buoyancy
and terrain influences, isolated to scattered convection should
occur especially in the afternoon north and west of the Interstate
95 corridor. Given the very high moisture content in the air,
locally torrential rain will occur.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
**Heat Wave while probably easing slightly early next week but may
  last into mid week**

500MB: A strong ridge of very warm (1 to 2 SD above normal) high
pressure will remain anchored in the western Atlantic through
early next week.

Temperatures: Calendar day averages will run 10 to 14 degrees
above normal this weekend, near 10F above normal Monday and
probably at least 5 degrees above normal Tue-Thu though with
frontal boundary complications.

Forecast basis: Unless otherwise noted, a 50 50 blend of the
12z/11 GFS/NAM MOS guidance Friday night-Saturday night,
thereafter the 12z/11 GFS MEX MOS for Sunday and 15z/11 WPC
Guidance Monday-Thursday except mainly 12z/11 MEX MOS temps Monday
and Tuesday with max temperature upward modification by the 2m
ecmwf temps applied Saturday-Tuesday.

HAZARDS: The heat hazard for Philadelphia was extended through
Sunday with a heat watch now posted for both weekend days
surrounding the heat warning. For Philadelphia this "may" become
an 8 day heat wave ending Thursday?

Flash Flood potential: Regarding short fuse 1-2 hour excessive
rains: Foresee scattered heat diurnal related FF producing rains
through the period, especially N of I-78 where overall there
should be less of a cap. 700mb temps of 10-11c should effectively
cap the southeastern portion of the area from thunderstorms (I95
sewd). Since bulk shear is generally less than 20kt, storms will
tend to be less organized and little chance for SVR except pulse.
Even so, with pwat near 2.25" and pockets of 2000J mlcape, iso svr
can occur but more likely...short term excessive rain with gust
35kt.

The only reason I dont have heavy rain wording Sat-Mon is the
uncertainty of the daily lift mechanism and where it will focus.

The Hazardous Weather Outlook has no reference to flash flood
producing rains, but that doesnt mean we are abandoning that
potential. It appears to exist every day, mainly in the northern
portion of our forecast area. I just couldn't confidently issue a
focused day or 2 for heavy convective rains. My impression from
all the guidance is that we need to look toward midweek when the
qstationary front is is somewhere in our area with the weak
upstream trough approaching from the west. PWAT should be large,
near 2 inches.

The dailies...

Friday night...Any convection quickly diminishes (capping). Low
around 80 in PHL.

Saturday-Sunday...The worst of this heat wave will be Saturday
and Sunday with very uncomfortable humidity, very warm nights, and
daytime max temps in the low to mid 90s. Low Saturday night in PHL
should be in the lower 80s.

Monday-Tuesday...still hot Philadelphia area southward with
advisory/warning heat hazard conditions possible while clouds
should result in an easing of the heat in the north. Dewpoints may
lower 5 degrees Monday? before rising on Tuesday.

Wednesday Thursday...The front stalls or may drift back north so
still high dewpoints in the 70s, especially central and south and
potentially near 90F heat since 850 temps will still be 17-18c.
Convection probably focuses along the front.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This evening...VFR overall, however local and brief times of
MVFR/IFR conditions (especially visibilities) will occur with a
shower or thunderstorm around KTTN. Winds mostly southwest at
10-15 knots.

Tonight...VFR overall as any showers/thunderstorms weaken by late
evening. Localized fog may develop late tonight in the typical
spots, however confidence is not high enough and therefore it was
not included at this time. Southwesterly winds becoming light.

Friday...VFR overall. Isolated to scattered showers and
thunderstorms, mainly in the afternoon north and west of PHL, will
produce local and brief MVFR/IFR conditions especially visibility.
Southwesterly winds increasing to around 10 knots.

OUTLOOK...
Friday night thru Monday...Mostly VFR, but sct showers and tstms
will lower cigs/vsbys at times. Morning haze may become a problem
with time. SW wind Saturday afternoon gusting 20 kt becoming a
west wind Sunday afternoon gusting 15 kt. A light wind is expected
Monday.

Tuesday...A greater chance of IFR or MVFR conds in st/haze/fog
near the frontal boundary, especially at night, with the wind
probably turning light easterly. Showers and sct tstms expected
near the cool front, also with lower vsby/cigs.

&&

.MARINE...
A south to southwest flow is expected to continue through Friday
as high pressure remains anchored offshore. There is some increase
again this afternoon mainly nearshore and this should decrease
some tonight, then an increase occurs Friday afternoon. Some
guidance is a bit stronger for Friday afternoon, however it was
felt that the conditions generally remain below Small Craft
Advisory criteria and therefore this forecast capped the gusts
just below 25 knots. This southerly flow will also keep the seas
in the 2-4 foot range (a foot or two lower on Delaware Bay) with
these potentially nearing 5 feet in the northern coastal waters at
times.

OUTLOOK...
Friday night thru Sunday...Marginal low end SCA flag conditions
possible Friday night. A chance of tstms. Have capped the winds at
22 kt and the seas may not make it to 5 feet (or marginally so),
so no SCA issued attm for Fri night.

Monday thru Tuesday...Sub-SCA with a chance of tstms.

Rip Currents...
Through this evening...The risk for the formation of dangerous
rip currents is moderate for the New Jersey beaches and low for
the Delaware beaches. This is due to an increase in the
southwesterly flow and seas around 3 feet in the surf zone,
although the wave period has come down some.

Friday...The probable risk is moderate for the New Jersey beaches
and low for the Delaware beaches due to similar conditions
expected compared to today.

Saturday...We are anticipating a marginal moderate risk for the
formation of dangerous rip currents, then probably decreasing to a
low risk Monday-Tuesday with local higher enhanced variations
possible. The modeled long period swell of 1 foot 12 seconds
should decrease slightly to a 10 second 1 ft swell early next
week. Then its just a matter of the the strength of the southerly
wind that guides the risk as well as how much short period swell
develops.

RIP current related fatalities as occurred early this week are
notably at non guarded areas and after the beach patrols go home.
This information must be communicated: "to ensure safety, swim in
the presence of a life guard".

&&

.CLIMATE...
Daily rer's here where we forecast within 2f.

    8/12     8/13     8/14

ACY 98-1900 95-2005*

ILG                   96-2005*

TTN 96-2002*

GED                   97-2002

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Friday for PAZ060>062-101-103-105.
     Excessive Heat Watch from Saturday afternoon through Sunday
     evening for PAZ060>062-101-103-105.
     Excessive Heat Warning until 9 PM EDT Sunday for PAZ070-071-
     102-104-106.
NJ...Heat Advisory until 8 PM EDT Friday for NJZ001-007>010-012-013-
     016-020>023-027.
     Excessive Heat Watch from Saturday afternoon through Sunday
     evening for NJZ001-007>010-012-013-016-020>023-027.
     Excessive Heat Warning until 9 PM EDT Sunday for NJZ015-
     017>019.
DE...Heat Advisory until 8 PM EDT Friday for DEZ002-003.
     Excessive Heat Watch from Saturday afternoon through Sunday
     evening for DEZ002-003.
     Excessive Heat Warning until 9 PM EDT Sunday for DEZ001.
MD...Heat Advisory until 8 PM EDT Friday for MDZ008-012-015-019-020.
     Excessive Heat Watch from Saturday afternoon through Sunday
     evening for MDZ008-012-015-019-020.
MARINE...None.

&&

Synopsis...Drag
Near Term...Gorse/Iovino
Short Term...Gorse
Long Term...Drag
Aviation...Drag/Gorse
Marine...Drag/Gorse
Climate...Drag
Hazardous weather outlook, Aug 11, 2:54 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 PM EDT THU AUG 11 2016

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-122000-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
354 PM EDT THU AUG 11 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-012-013-020-027-PAZ060>062-101-103-105-122000-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-
WESTERN MONTGOMERY-UPPER BUCKS-
354 PM EDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   EXCESSIVE HEAT WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-122000-
CARBON-MONROE-
354 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-122000-
SUSSEX-
354 PM EDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   EXCESSIVE HEAT WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-122000-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-
CUMBERLAND-ATLANTIC-CAPE MAY-
354 PM EDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   EXCESSIVE HEAT WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-122000-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
354 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS AT THE NEW JERSEY BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS AT THE NEW JERSEY BEACHES ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-122000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
354 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-122000-
DELAWARE BEACHES-
354 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Philadelphia radar (KDIX), 65 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Hunterdon

When
August 11, 5:40 PM EST
Where
Hunterdon County, 0.53 mi W of Wertsville to 0.69 mi NE of Wertsville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.450, -74.810

The Neshanic river was out of it's banks around Reaville USGS River Gauge.

Heavy Rain, Hunterdon

When
August 11, 6:30 PM EST
Where
Hunterdon County, 1.74 mi NE of Ringoes
Reported by
Mesonet
Coordinates
40.450, -74.850

Four inches of rain fell in 90 minutes.

Thunderstorm Wind, Hunterdon

When
August 12, 4:28 PM EST
Where
Hunterdon County, 0.87 mi SW of Stockton
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -74.980

Trees and wires downed due to thunderstorm winds in the Stockton and Sergeantsville areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643606, 643607, 643834.